Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

August 31, 2016Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 31, 2016, 6:05 AM EDT for Jefferson County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 6:05 AM EDT (10:05 UTC)
Expired
Aug 31, 2016, 7:00 AM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 28 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 10.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS81 KBUF 311005
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
605 AM EDT WED AUG 31 2016

NYZ007-008-311100-
LEWIS-JEFFERSON-
605 AM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CENTRAL
JEFFERSON COUNTIES...

AT 604 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENDERSON
HARBOR...OR 15 MILES WEST OF WATERTOWN...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...FORT DRUM...CARTHAGE...WEST CARTHAGE...DEXTER...
GLEN PARK...HERRINGS...HENDERSON HARBOR...ADAMS CENTER AND DENMARK.

THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 42 AND 48.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4384 7623 4401 7634 4418 7550 4383 7532
TIME...MOT...LOC 1004Z 268DEG 38KT 4393 7622 

$$

TMA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 31, 4:38 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 31, 4:38 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
438 AM EDT WED AUG 31 2016

.SYNOPSIS...
A cold front will cross the region today bringing a couple of rounds
of scattered shower and thunderstorms across the region through this
afternoon and early evening. Cooler and drier air moving in behind
the front will usher in more comfortable temperatures through the
rest of the week as high pressure builds across the region before
summer heat returns for the Labor Day weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite and radar imagery this morning showing an area of large
scale ascent blossoming scattered showers associated an analyzed
subtle wave and enhanced area of low-level moisture advection. The
enhanced area of low-level moisture advection will track eastward,
maximized near the south shore of Lake Ontario, and thus the
scattered showers and occasional rumbles of thunder will track
eastward toward the Mohawk valley after sunrise.

Then, a surface front analyzed from south central Michigan to just
south of the Georgian Bay in Ontario will approach the forecast area
from the northwest this afternoon. The boundary will likely be
slowed in its southeastward progression by the combined effect of
the lower Great Lakes lake breezes. Nevertheless, expect the abrupt
windshift to the northwest to approach the Niagara Frontier early
this afternoon. The combined enhanced low-level convergence from the
aggregate lake breeze boundaries / surface cold frontal boundary,
will focus another round of scattered showers and thunderstorms that
should develop near Niagara and Orleans counties and track off to
the south and east with the frontal push. While the Niagara Frontier
mays see the best chances for convection with the frontal passage,
have maintained scattered PoPs across much of western and north
central NY this afternoon. The lack of opportunity for strong
diurnal destabilization and overall lackluster deep-layer shear
should keep thunderstorms from becoming strong today. If a stronger
storm capable of strong wind gusts were to develop, the best chance
would be in the Niagara Frontier where the combined lake breeze /
frontal boundary would locally enhance low-level helicity.

Temperatures today will be held to the upper 70s in the higher
terrain to the low 80s across the lake plains. Despite 850 mb
temperatures to around +14/+15C, the plentiful cloud cover should
help limit daytime heating.

Tonight, the marginal daytime instability will wayne with nightfall
and the cold frontal boundary will move south and eastward across
the region with a marked northwest to north wind shift this evening
and overnight. Thus any lingering convection will shift out of the
area and weaken with time. The airmass will slowly cool behind the
frontal passage, with 850 mb temperatures down to around +9/+10C by
sunrise Thursday. Thus temperatures will slowly fall through the 60s
overnight, reaching lows in the upper 50s in the higher terrain to
the lower 60s across the lake plains.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Expansive area of cool Canadian high pressure will start to build
into the region Thursday. Lagging upper level trough axis will slide
across the area with some risk for a few isolated showers. For most
areas, Thursday will be mainly cloudy, especially across the Finger
Lakes and Southern Tier as a northerly component maintains an
upslope flow. Steady cold air advection will hold temperatures in
the lower to mid 70s, but probably only in the 60s across the higher
terrain of the Southern Tier, Finger Lakes and the Tug Hill.

The center of the expansive surface high will make its way to the
Great Lakes by Thursday night. This will set the stage for favorable
radiational cooling within a fresh Canadian airmass helping
overnight temperatures to drop well into the 50s away from the
lakes, with parts of Lewis County and the Southern Tier likely
falling into the 40s.

On Friday, broad ridging will be centered over the Mississippi
Valley while the associated surface high remains over the Great
Lakes. This will ensure that cool dry weather will persist, with 850
mb temperatures around 9c providing a second day of high
temperatures in the lower to mid 70s, and 60s across the higher
terrain.

The surface high will drift to the Lower Great Lakes by Friday
night, allowing for the coolest night of the forecast period. Nearly
ideal radiational cooling under clear skies will allow the
temperatures to fall into the lower to mid 40s across the majority
of the Southern Tier as well as in Lewis County, with lows within a
few degrees of 50 elsewhere.

Saturday will then feature absolutely beautiful weather across our
region, as ridging at levels will couple with a Canadian airmass to
produce sun filled skies and comfortable conditions. Temperatures
will top out in the upper 70s in most areas, while dew points will
remain within a few degrees of 50. Simply outstanding weather for
outdoor activities.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
This period will feature a return to mid summer warmth as our
forecast area will be squarely under a ridge...sandwiched between a
broad based trough over the western half of the country and a
tropical system off the East Coast. This very high confidence
forecast will include dry weather as well. The dry and warm
conditions will only enhanced by strong subsidence that would be
found over our region if the medium range ensembles are correct in
their general position of the tropical system off the Northeast
Coast.

Temperatures during this period will range from the mid and upper
80s for most areas by day to the mid and upper 60s most nights.

Looking further down the road at the remainder of next week...the
presence of a strong jet across the North Pacific should keep a low
amplitude trough in place over the western conus.  This will favor a
downstream ridge over the eastern seaboard with a persistent
southerly flow over the Lower Great Lakes. The strong zonal
Pacific flow will also help to block any attempt by chilly
Canadian air from making its way south of the border. The result
will be a continuation of above normal temperatures through the
week.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will continue to prevail with increasing and lowering
mid and high level cigs. Scattered showers and thunderstorms will
move across the region this morning, with perhaps only localized
MVFR restrictions in the stronger storms.

Moving into later this morning, and early this afternoon, we will
continue to see scattered showers and thunderstorms along the
frontal boundary as it pushes southeast across the forecast area,
however prevailing conditions should remain VFR outside of any
cells. Any activity should be scattered in nature so have only
include VCSH/VCTS for now. Winds will retain a west-southwest
component throughout the day, with veering to the west-northwest not
taking place until after frontal passage late Wednesday.

Outlook...
Wednesday Night and Thursday...Mainly VFR with a slight
chance of showers.
Friday through Sunday...VFR.

&&

.MARINE...
A cold front will drop south across the lakes today, bringing a
scattered showers and thunderstorms. Conditions become marginally
favorable for waterspouts with any showers and thunderstorms today,
and thus have included a chance from waterspouts in the marine
forecast.

Freshening northerly flow behind the front will gradually build the
chop on the south sides of the lakes tonight into Thursday. By
Thursday afternoon, waves may approach 4 feet, and a small craft
advisory may be required, particularly should the gradient tighten
as high pressure builds across the central Great Lakes. Waves should
subside as the high pressure moves overhead Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, Aug 31, 5:12 AM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
512 AM EDT WED AUG 31 2016

NYZ001-002-005>008-010>014-019>021-085-010915-
NIAGARA-ORLEANS-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-004-010915-
MONROE-WAYNE-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND STRONG
CURRENTS ARE EXPECTED AT LAKE ONTARIO BEACHES OF MONROE AND WAYNE
COUNTIES LATE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR WATERSPOUT THIS AFTERNOON ON LAKE ERIE AND
LAKE ONTARIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 31, 6:05 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
605 AM EDT WED AUG 31 2016

NYZ007-008-311100-
LEWIS-JEFFERSON-
605 AM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CENTRAL
JEFFERSON COUNTIES...

AT 604 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENDERSON
HARBOR...OR 15 MILES WEST OF WATERTOWN...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...FORT DRUM...CARTHAGE...WEST CARTHAGE...DEXTER...
GLEN PARK...HERRINGS...HENDERSON HARBOR...ADAMS CENTER AND DENMARK.

THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 42 AND 48.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4384 7623 4401 7634 4418 7550 4383 7532
TIME...MOT...LOC 1004Z 268DEG 38KT 4393 7622

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:57 AM EDTSpecial Marine WarningBUF63 min
Aug 31, 3:29 PM EDTSpecial Marine WarningBUF61 min
Aug 31, 4:07 PM EDTSpecial Marine WarningBUF53 min
Aug 31, 4:35 PM EDTSpecial Weather StatementBUFJefferson55 min
Aug 31, 4:49 PM EDTSpecial Marine WarningBUF116 min
Aug 31, 5:07 PM EDTSpecial Weather StatementBUFErie53 min
Aug 31, 6:53 PM EDTSpecial Weather StatementBUFGenesee52 min
Aug 31, 7:26 PM EDTSmall Craft AdvisoryBUF9 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.